Thiazolidinedione Raises Diabetic Macular EdemaEditor's Choice
Main Category: Diabetes
Also Included In: Eye Health / Blindness
Article Date: 14 Jun 2012 - 14:00 PST
Thiazolidinedione Raises Diabetic Macular Edema
|Patient / Public:|
According to a report published Online First in Archives of Internal Medicine, glucose-lowering thiazolidinedione drug therapies in patients with Type 2 diabetes seem to be linked to a higher risk of diabetic macular edema (DME) after 1 and 10-year follow up. DME is a complication that may affect a person's vision.
Several metabolic and cardiovascular outcome studies have focused on the risk-benefit ratio of thiazolidinediones that are frequently used as a second- or third-line therapy in conjunction with oral agents or insulin. The drugs' adverse effects, such as higher incidence rates of bone fractures, fluid retention and potentially higher risks of bladder cancer have been underlined in numerous analyses. The study background states that some small clinical studies indicate a link between thiazolidinediones and DME, a swelling in the retina area, which can affect up to 20% of type 2 diabetes patients (T2D).
Iskandar Idris, M.D., F.R.C.P., F.R.C.P.(Edin) from the Sherwood Forest Hospitals Foundation Trust in Nottinghamshire, England and his team used data from The Health Improvement Network (THIN) database that contains electronic data from a volunteer sample of UK general practices to perform a retrospective study on 103,368 patients with T2D with no DME at baseline.
They discovered that from 3,227 patients using thiazolidinedione, 41 patients developed DME at 1-year (1.3%) compared with 227 patients or 0.2% who did not take these drugs. The researchers state: "This large retrospective cohort study analyzed the primary care electronic medical records of more than 100,000 patients with type 2 diabetes and showed that, even after adjustment for various confounding factors known to influence diabetic retinopathy, exposure to a thiazolidinedione is associated with an increased risk of developing DME. The association was evident with both pioglitazone and rosiglitazone."
The researchers conclude that the risk of developing DME is greater in those who take thiazolidinedione combined with insulin, concluding:
"A larger and more detailed meta-analysis of randomized controlled trials (ideally in high-risk patients) will be needed to clearly establish the risk-benefit profile of thiazolidinediones in patients with, or at risk of, DME. Clinicians should be vigilant in the clinical screening for DME among those patients taking thiazolidinediones."
Sonal Singh, M.D., M.P.H., and Jodi B. Segal, M.D., M.P.H., of The Johns Hopkins University School of Medicine, Baltimore, write in an invited comment: "...several limitations preclude definitive conclusions. First, the authors did not have information on the duration of thiazolidinedione exposure or duration of diabetes in the THIN data. In contrast, other observational studies have reported no elevated risk," the authors continue. "In conclusion, we can neither be certain that thiazolidinediones cause macular edema nor be reassured that such a risk does not exist. Future studies using new-user incipient cohort designs with validated exposure and outcome definitions and appropriate adjustment for diabetes severity may provide additional information on this potential association."
The researchers ask:
"What should clinicians do when faced with imperfect evidence? Despite the uncertainty regarding the risk of macular edema and thiazolidinediones, the occurrence of characteristic visual symptoms among patients taking thiazolidinediones or any other diabetic medication should prompt evaluation and ophthalmologic referral for DME evaluation, as noted in the current drug labels."
Written Petra Rattue
Copyright: Medical News Today
Not to be reproduced without permission of Medical News Today
Iskandar Idris, MD, FRCP, FRCP(Edin); Graham Warren, PhD; Richard Donnelly, MD, PhD
Archives of Internal Medicine, June 2012, doi:10.1001/archinternmed.2012.1938
19 Jun. 2013. <http://www.medicalnewstoday.com/articles/246613.php>
Please note: If no author information is provided, the source is cited instead.
Contact Our News Editors
For any corrections of factual information, or to contact the editors please use our feedback form.
Please send any medical news or health news press releases to:
Note: Any medical information published on this website is not intended as a substitute for informed medical advice and you should not take any action before consulting with a health care professional. For more information, please read our terms and conditions.